Hail, Pennington
- When
- August 7, 2:15 PM MST
- Where
- Pennington County, 9.16 mi ESE of Scenic
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 43.731, -102.379
A thunderstorm briefly became severe as it moved through southeastern Pennington County and produced large hail southeast of Scenic.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe as it moved through southeastern Pennington County and produced large hail southeast of Scenic.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 7, 1:42 PM MST, 33 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
242 PM MDT TUE AUG 7 2012
.DISCUSSION...
A SHORT WAVE TROF IS CROSSING THE LONG WAVE RIDGE WHICH LIES JUST
WEST OF US THIS AFTERNOON TRIGGERING A FEW THUNDERSTORMS OVER THE
SOUTHERN BLACK HILLS AND SHOWERS OVER SOUTHEAST PORTIONS OF THE
AREA. THESE SHOULD CONTINUE EASTWARD...AND DIMINISH THIS
EVENING...THOUGH ONE OR TWO MAY APPORACH SEVERE LIMITS BRIEFLY DURING
THE NEXT FEW HOURS. DRY WEATHER WITH MOSTLY CLEAR SKIES WILL
DOMINATE ON WEDNESDAY INTO THURSDAY WITH STRONG RIDGING ALOFT.
MODELS BRING ANOTHER SHORT WAVE INTO THE FORECAST AREA LATE ON
THURSDAY WITH FORCING FOR SYNOPTIC SCALE ASCENT...Q VECTOR
CONVERGENCE SHOWING UP AT BOTH 500 AND 700MB. APPROACH OF SHORT
WAVE IS ALSO ACCOMPANIED BY INCREASED EASTERLY FLOW IN THE LOW
LEVELS OVER THE SOUTH DAKOTA PLAINS RESULTING IN SOME UPSLOPE.
HENCE SCATTERED THUNDERSTORMS WILL LIKELY DEVELOP OVER THE HILLS
THURSDAY NIGHT AND THEN EASTWARD EARLY FRIDAY MORNING.
MAIN CHANGES IN ONGOING FORECAST WERE TO DECREASE FORECAST MAX
TEMPS A FEW DEGREES BOTH WEDNESDAY AND THURSDAY. 12Z NAM MOS IS
10F OR MORE WARMER THAN 12Z GFS. ECMWF MOS FROM LAST NIGHT IS
CLOSER TO THE NAM...BUT A BIT COOLER. GIVEN RECENT TRENDS AND THE
ECMWF FORECAST...THE GFS LOOKS TOO LOW SO I WENT WITH SOMETHING
CLOSER TO THE NAM BUT TRIMMED A BIT. ALSO INCREASED THE WINDS ON
THURSDAY AS UPPER TROF APPROACHES...THIS WELL SHOWN BY NAM.
EXTENDED...FRIDAY THROUGH MONDAY. MEAN UPPER RIDGE REMAINS OVER THE
WESTERN CONUS THROUGH THE EXTENDED PERIOD RESULTING IN A NORTHWEST
FLOW PATTERN FOR THE AREA. SEVERAL SHORTWAVES WILL PUSH THROUGH THE
RIDGE...BRINGING A CHANCE/SLIGHT CHANCE OF THUNDERSTORMS OVER
VARIOUS PARTS OF THE AREA EACH DAY. AN UPPER TROF WILL CROSS THE
FORECAST AREA FRIDAY NIGHT/SATURDAY MORNING...HOWEVER IT DEEPENS
OVER THE EASTERN DAKOTAS...LEADING TO A GREATER CHANCE OF STORMS
EAST. ABOVE AVERAGE TEMPERATURES WILL CONTINUE THROUGH THE PERIOD.
&&
.AVIATION...18Z TAF UPDATE
ISOLD SHOWERS AND THUNDERSTORMS OVER CENTRAL SD WILL SHIFT EAST OF
THE AREA LATE THIS AFTERNOON. SHOWERS/STORMS OVER THE SOUTHERN BLACK
HILLS WILL DISSIPATE BY EARLY EVENING. LITTLE TO NO VIS/CIG
RESTRICTIONS ARE EXPECTED...THOUGH VARIABLE AND GUSTY WINDS ARE
POSSIBLE WITH ANY SHOWER/STORM. OTHERWISE...VFR CONDITIONS ARE
EXPECTED THROUGH WEDNESDAY MORNING.
&&
.FIRE WEATHER...RED FLAG CONDITIONS WILL PERSIST THROUGH EARLY
EVENING ACROSS THE PLAINS OF NORTHEAST WYOMING.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WY...RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR LOWER
ELEVATIONS OF CROOK AND WESTON COUNTIES-NORTHERN CAMPBELL-
SOUTHERN CAMPBELL.
&&
SHORT TERM...BARBER
LONG TERM....15
AVIATION...15HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 618 AM MDT TUE AUG 7 2012 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-081300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 618 AM MDT (718 AM CDT) TUE AUG 7 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS ACROSS AREA TODAY. THESE STORMS WILL EXIT EAST OF THE AREA THIS EVENING. ORGANIZED SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...THOUGH A FEW STORMS MAY PRODUCE GUSTY WINDS AND DRY LIGHTNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A DAILY CHANCE FOR THUNDERSTORMS THURSDAY THROUGH MONDAY ACROSS VARYING PARTS OF THE AREA. ALTHOUGH SOME STORMS MAY PRODUCE SMALL HAIL AND GUSTY WINDS...ORGANIZED SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 1226 PM MDT TUE AUG 7 2012 SDZ029-030-074-071930- CUSTER CO PLAINS SD-HERMOSA FOOT HILLS SD-SOUTHERN BLACK HILLS SD- 1226 PM MDT TUE AUG 7 2012 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CUSTER COUNTY UNTIL 130 PM MDT... AT 1223 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM NEAR CUSTER PARK GAME LODGE...OR 12 MILES EAST OF DOWNTOWN CUSTER...MOVING EAST AT 20 MPH. WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... FAIRBURN AROUND 1235 PM MDT. HERMOSA AROUND 1240 PM MDT. && LAT...LON 4385 10290 4364 10295 4366 10346 4383 10350 TIME...MOT...LOC 1826Z 267DEG 29KT 4376 10334 CLARK
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1259 PM MDT TUE AUG 7 2012
SDZ029-030-074-071930-
CUSTER CO PLAINS SD-HERMOSA FOOT HILLS SD-SOUTHERN BLACK HILLS SD-
1259 PM MDT TUE AUG 7 2012
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CUSTER COUNTY UNTIL 130
PM MDT...
AT 1257 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR BLUE BELL...OR 10 MILES SOUTHEAST OF
DOWNTOWN CUSTER...MOVING SOUTHEAST AT 20 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
WIND CAVE VISITORS CENTER...
FAIRBURN...
BUFFALO GAP...
&&
LAT...LON 4369 10309 4349 10308 4348 10337 4363 10366
4385 10345
TIME...MOT...LOC 1859Z 305DEG 16KT 4367 10343
RUDGEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
146 PM MDT TUE AUG 07 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM HAIL 2 NE PRINGLE 43.63N 103.56W
08/07/2012 E0.50 INCH CUSTER SD PUBLIC
&&
KCLARKSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 242 PM MDT TUE AUG 7 2012 SDZ028-029-074-072130- CENTRAL BLACK HILLS SD-HERMOSA FOOT HILLS SD-SOUTHERN BLACK HILLS SD- 242 PM MDT TUE AUG 7 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CUSTER AND WESTERN PENNINGTON COUNTIES UNTIL 330 PM MDT... AT 240 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MOUNT RUSHMORE...OR 6 MILES SOUTHEAST OF HILL CITY...MOVING SOUTHEAST AT 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... KEYSTONE... MOUNT RUSHMORE... CENTER LAKE... CUSTER PARK GAME LODGE... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 4377 10319 4369 10340 4391 10355 4396 10347 TIME...MOT...LOC 2042Z 322DEG 17KT 4388 10346 SCHILD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 247 PM MDT TUE AUG 7 2012 SDZ031-043-072130- JACKSON SD-PENNINGTON CO PLAINS SD- 247 PM MDT TUE AUG 7 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PENNINGTON AND NORTHWESTERN JACKSON COUNTIES UNTIL 330 PM MDT... AT 244 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES EAST OF SCENIC...OR 41 MILES SOUTHWEST OF PHILIP...MOVING EAST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... PINNACLES RANGER STATION... CEDAR PASS... INTERIOR... MINUTEMAN MISSILE SITE... CACTUS FLAT... THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 117 AND 134... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 4387 10256 4398 10198 4371 10169 4368 10250 TIME...MOT...LOC 2047Z 260DEG 20KT 4376 10236 SCHILD
The Rapid City radar (KUDX), 57 km away, was scanning. The volume nearest the first event began at 21:15 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 397282.